Alert archive / Alabama / Special Weather Statements in 2011

Special Weather Statement, NWS Birmingham, AL

August 4, 2011Blount County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 4, 2011, 2:49 PM CDT for Blount County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2011, 2:49 PM CDT (19:49 UTC)
Expired
Aug 4, 2011, 3:15 PM CDT
In force
26 min
Issued by
NWS Birmingham, AL

County Blount County, AL

The radar

The Birmingham radar (KBMX), 99 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
496 J/kg
Mixed-layer CIN
-354 J/kg
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

989 
WWUS84 KBMX 041949
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
249 PM CDT THU AUG 4 2011

ALZ017-042015-
BLOUNT AL-
249 PM CDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BLOUNT COUNTY UNTIL 315
PM CDT...

AT 244 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SUSAN MOORE...OR 5 MILES NORTHEAST OF
BLOUNTSVILLE...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CLEVELAND...
  ONEONTA...
  SUSAN MOORE...
  ROSA...
  FAIRVIEW...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.


&&

LAT...LON 3418 8638 3406 8633 3398 8633 3394 8637
      3394 8633 3391 8635 3389 8634 3382 8643
      3382 8647 3380 8657 3409 8667 3413 8661
      3426 8652 3427 8646
TIME...MOT...LOC 1949Z 337DEG 27KT 3409 8647

$$

51

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 4, 12:45 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 4, 12:45 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CDT THU AUG 4 2011

.UPDATE...
AVIATION DISCUSSION.

&&

.DISCUSSION...

WILL CONTINUE TO SEE SHOWERS AND THUNDERSTORMS DEVELOPING UPSTREAM
THIS MORNING AND SLIDING INTO CENTRAL ALABAMA AS THE MAIN FRONTAL
BOUNDARY CONTINUES TO SLIDE EVER SO SLOWLY SOUTH TODAY AND
TONIGHT. IN FACT LOOKS LIKE THE BOUNDARY WILL BE AROUND THE
VICINITY OVER THE NEXT FEW DAYS...KEEPING POPS ON THE HIGHER SIDE
THAN NORMAL. REALLY HAVING A HARD TIME WITH THE UPDATE THIS
MORNING AND WILL MORE THAN LIKELY HAVE TO AN UPDATE AGAIN THIS
AFTERNOON BEFORE SENDING THE MAIN FORECAST PACKAGE AS MODELS HAVE
NO REAL GOOD HANDLE ON THE ONGOING ACTIVITY NOR THE POSSIBLE
DEVELOPMENT. REALLY ONLY THING TO GO ON IS THE FACE THE RIDGE IS
TO THE WEST OF THE AREA AND SEVERAL DISTURBANCES WILL SLIDE ALONG
THE EASTERN EDGE OF THIS RIDGE. WITH THE DAYTIME HEATING TO THE
WEST WOULD BE SURPRISED IF ACTIVITY DID NOT GET GOING TO THE
NORTHWEST AND SLIDE BACK INTO THE AREA THIS AFTERNOON. THEREFORE
WILL KEEP POPS HIGH ACROSS THE NORTH FOR THE DAY.

THE OTHER CONCERN FOR THE DAY WILL BE THE DIFFERENTIAL HEATING
ACROSS THE SOUTH AND SOUTHWEST. WE HAVE SEEN THE MAIN OUTFLOW FROM
THE MORNING STORMS MOVE THROUGH TROY ALREADY AND WILL SEE A SECOND
OUTFLOW MOVING THROUGH OVER THE NEXT FEW HOURS...SO WHAT
CONVECTION CAN DEVELOP ALONG THIS OUTFLOW WILL DETERMINE THE
EXTENT OF THE CONVECTION THIS AFTERNOON FOR THE SOUTH. WITH THE
ADDED CLOUD COVER...RAIN...AND OUTFLOWS...MODELS REALLY HAVE NO
CLUE ON THE TEMPERATURE TRENDS. WILL CONTINUE TO SHOOT WELL BELOW
GUIDANCE ACROSS THE NORTH AND SLIGHTLY BELOW FOR THE SOUTH IN
ANTICIPATION FOR THE DEVELOPMENT THIS AFTERNOON. WITH THAT SAID
THE NECESSITY FOR ANY HEAT RELATED PRODUCT IS MINIMAL AT BEST.
UPDATES HAVE BEEN SENT.

16

&&

.AVIATION...
18Z TAF DISCUSSION.

CONVECTION CONTINUES ACROSS NORTH ALABAMA WITH ACTIVITY CONTINUING
TO DEVELOP UPSTREAM AS SOUTHWEST LOW LEVEL FLOW FEEDS WARM MOIST AIR
INTO STORMS.  ACTIVITY ACROSS SOUTH ALABAMA HAS FORMED ALONG OUTFLOW
BOUNDARY FROM PREVIOUS ACTIVITY...AND THESE STORMS SHOULD STAY SOUTH
OF KTOI AND KMGM.  SCT TSTMS WILL CONTINUE TO AFFECT NORTHERN TAF
SITES THRU 21Z...BUT SHOULD WEAKEN AFTER 21Z AS LOW LEVEL FLOW
WEAKENS.

BEYOND 21Z...CONFIDENCE IS LOW WITH REGARD TO TIMING OF ADDITIONAL
CONVECTIVE SYSTEMS.  IT IS LIKELY THAT ANOTHER ROUND OF STORMS WILL
AFFECT CENTRAL ALABAMA LATER TONIGHT OR FRIDAY MORNING...BUT TIMING
IS DIFFICULT.  DESPITE MOIST AIR MASS IN PLACE ACROSS AREA DUE TO
RAIN...INTRUSION OF WARM AND DRIER AIR MASS TO THE WEST OF ALABAMA
WILL LIMIT CLOUD COVER...AND CIGS EXPECTED TO STAY MAINLY AOA 5000
FEET AGL.

58/ROSE

&&

.PREV DISCUSSION... /ISSUED 630 AM CDT THU AUG 4 2011/

DISCUSSION...

THUNDERSTORM COMPLEX THAT DEVELOPED ALONG STATIONARY BOUNDARY IN
TENNESSEE OUTFLOWED SOUTHWARD INTO NORTH CENTRAL ALABAMA THIS
MORNING. THIS UNDOUBTEDLY WILL SET UP A SIGNIFICANT BOUNDARY OVER
CENTRAL ALABAMA FOR ADDITIONAL THUNDERSTORMS TO DEVELOP DURING THE
DAY AS TEMPERATURES HEAT UP AND THE ATMOSPHERE BECOMES EVEN MORE
UNSTABLE. INITIAL STORM MOTION IS FROM THE NORTHWEST AND A GENERAL
NORTHERLY MOTION SHOULD CONTINUE TODAY...SO AS STORMS DEVELOP
UPSTREAM IN THE NORTHERN HALF OF THE STATE THEY SHOULD CONTINUE TO
DEVELOP SOUTHWARD WITH TIME. STORM SEVERITY IS SOMEWHAT
QUESTIONABLE AS THE CURRENT THUNDERSTORM COMPLEX WILL HELP DICTATE
LATER CONVECTION BUT ADDITIONAL COLD POOL DRIVEN COMPLEXES WILL BE
POSSIBLE DURING THE DAY WITH SOME ISOLATED STRONG TO DAMAGING
WINDS NOT OUT OF THE QUESTION.

WITH THE HIGHER RAIN CHANCES ALSO COMES THE LESS LIKELIHOOD OF
SEEING WIDESPREAD EXTREME TEMPERATURES. NOT TO SAY THAT IT WILL
NOT BE HOT AND STEAMY BECAUSE IT WILL...BUT ANY THOUGHTS OF AN
EXTREME HEAT WARNING ARE OUT THE WINDOW NOW. WILL LET THE HEAT
ADVISORY CONTINUE FOR THE TIME BEING AS IT IS ALREADY OUT BUT MAY
END UP CANCELING IT LATER THIS MORNING.

THROUGH EARLY NEXT WEEK...THE UPPER RIDGING OVER THE SOUTHERN PLAINS
BECOMES INCREASINGLY FLATTENED WITH THE CENTER OF THE RIDGE
RETROGRADING TO THE FOUR CORNERS REGION OVER THE WEEKEND. THIS
WILL ALLOW FOR AN EASTERN CONUS TROUGH TO DEVELOP AND BRING RAIN
CHANCES UP TO CLIMATOLOGICAL VALUES. BY MIDWEEK...A SYNOPTIC
BOUNDARY IS FORECAST TO BE NEAR THE DEEP SOUTH AS THE UPPER TROUGH
OVER THE REGION DEEPENS. THUS WILL CONTINUE WITH AT LEAST
CLIMATOLOGICAL POPS THROUGH THE EXTENDED.

TEMPERATURES THROUGH THE NEXT SEVEN DAYS SHOULD RESPOND TO THE
WEAKENING RIDGE AND HIGHER RAIN CHANCES BY FALLING INTO THE LOWER
TO MID 90S WITH OVERNIGHT LOWS IN THE UPPER 60S TO MID 70S.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     90  72  93  73  93 /  70  30  40  20  40
ANNISTON    90  75  95  75  93 /  60  30  40  20  40
BIRMINGHAM  91  78  96  77  95 /  60  30  40  20  40
TUSCALOOSA  92  77  96  77  96 /  60  30  40  20  40
CALERA      92  76  95  76  93 /  60  30  40  20  40
AUBURN      92  74  94  75  92 /  50  30  40  20  40
MONTGOMERY  97  77  97  77  95 /  50  30  40  20  40
TROY        98  74  96  75  92 /  50  30  40  20  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 4, 12:57 PM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1257 PM CDT THU AUG 4 2011

ALZ011>015-017>050-050300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1257 PM CDT THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 7 PM ALONG AND SOUTH
OF I-20.  THE MAIN THREAT WITH ANY STORMS WILL BE DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN ON FRIDAY. THE PRIMARY
THREAT WILL BE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THIS AFTERNOON AND AGAIN ON FRIDAY.

In the hours before

Local storm report, Aug 4, 11:23 AM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1123 AM CDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 AM     TSTM WND DMG     5 SW HALEYVILLE         34.19N 87.68W
08/04/2011                   MARION             AL   EMERGENCY MNGR

            SEVERAL TREES WERE REPORTED DOWN ACROSS THE NORTHEAST
            PORTION OF MARION COUNTY.

&&

JT
Local storm report, Aug 4, 11:31 AM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1131 AM CDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     TSTM WND DMG     DOUBLE SPRINGS          34.15N 87.40W
08/04/2011                   WINSTON            AL   911 CALL CENTER

            NUMEROUS TREES WERE BLOWN DOWN ACROSS THE COUNTY.

&&

JT
Special weather statement, Aug 4, 12:11 PM CDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1211 PM CDT THU AUG 4 2011

ALZ020-041800-
CHEROKEE AL-
1211 PM CDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL 100 PM
CDT...

AT 1207 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS 5 MILES SOUTHEAST OF FORT
PAYNE...MOVING SOUTH AT 25 MPH.

THESE STORMS WERE PRODUCING NEARLY CONTINUOUS LIGHTNING STRIKES.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CEDAR BLUFF...
  CENTRE...
  GAYLESVILLE...
  SAND ROCK...
  WEISS LAKE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3440 8547 3400 8540 3400 8575 3409 8580
      3412 8579 3413 8581 3412 8582 3412 8583
      3426 8581 3426 8578 3437 8566 3438 8563
      3443 8559 3449 8558 3453 8552
TIME...MOT...LOC 1711Z 358DEG 23KT 3438 8562

61
Special weather statement, Aug 4, 1:02 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT THU AUG 4 2011

ALZ018-020-041830-
CHEROKEE AL-ETOWAH AL-
102 PM CDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ETOWAH AND WESTERN
CHEROKEE COUNTIES UNTIL 130 PM CDT...

AT 1258 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TABOR ROAD...OR 11 MILES WEST OF CENTRE...MOVING
SOUTH AT 20 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LEESBURG...
  CHEROKEE ROCK VILLAGE...
  SLACKLAND...
  ANDERSON...
  WEISS DAM...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3404 8570 3402 8594 3421 8597 3421 8585
      3424 8585 3425 8584 3424 8582 3426 8580
      3427 8576
TIME...MOT...LOC 1802Z 352DEG 16KT 3419 8585

61
Special weather statement, Aug 4, 2:49 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
249 PM CDT THU AUG 4 2011

ALZ017-042015-
BLOUNT AL-
249 PM CDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BLOUNT COUNTY UNTIL 315
PM CDT...

AT 244 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SUSAN MOORE...OR 5 MILES NORTHEAST OF
BLOUNTSVILLE...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CLEVELAND...
  ONEONTA...
  SUSAN MOORE...
  ROSA...
  FAIRVIEW...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3418 8638 3406 8633 3398 8633 3394 8637
      3394 8633 3391 8635 3389 8634 3382 8643
      3382 8647 3380 8657 3409 8667 3413 8661
      3426 8652 3427 8646
TIME...MOT...LOC 1949Z 337DEG 27KT 3409 8647

51

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 12:43 AM CDTSpecial Weather StatementBMXBlount, Calhoun, Etowah, St. Clair47 min
Aug 4, 1:20 AM CDTSpecial Weather StatementBMXCalhoun, Cherokee, Cleburne, Jefferson, St. Clair, Shelby and 1 more40 min
Aug 4, 1:51 AM CDTSpecial Weather StatementBMXClay, Cleburne, Randolph, Shelby, Talladega39 min
Aug 4, 3:17 AM CDTSpecial Weather StatementBMXMarion43 min
Aug 4, 3:39 AM CDTSpecial Weather StatementBMXMarion, Winston51 min
Aug 4, 3:52 AM CDTSevere Thunderstorm WarningBMXFayette, Marion, Walker, Winston38 min
Aug 4, 4:29 AM CDTSpecial Weather StatementBMXWalker31 min
Aug 4, 5:05 AM CDTSpecial Weather StatementBMXJefferson, Tuscaloosa40 min
Aug 4, 7:12 AM CDTSpecial Weather StatementBMXWinston48 min
Aug 4, 8:09 AM CDTSpecial Weather StatementBMXWalker36 min
Aug 4, 12:11 PM CDTSpecial Weather StatementBMXCherokee49 min
Aug 4, 1:02 PM CDTSpecial Weather StatementBMXCherokee28 min
Aug 4, 3:41 PM CDTSevere Thunderstorm WarningBMXMarion64 min
Aug 4, 4:00 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion60 min
Aug 4, 4:35 PM CDTAreal Flood AdvisoryBMXLamar115 min
Aug 4, 4:56 PM CDTSevere Thunderstorm WarningBMXLamar, Pickens49 min
Aug 4, 5:11 PM CDTSpecial Weather StatementBMXMarengo49 min
Aug 4, 5:12 PM CDTSpecial Weather StatementBMXSumter48 min
Aug 4, 5:30 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter60 min
Aug 4, 5:57 PM CDTSevere Thunderstorm WarningBMXLamar, Marion48 min
Aug 4, 6:48 PM CDTSpecial Weather StatementBMXSumter27 min

Nearby

Special Weather Statements in Alabama, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.